In a recent case-control study based on almost 9000 elderly people living in the province of Quebec, Canada, French and Canadian researchers indicates that benzodiazepine use may increase the risk of Alzheimer’s disease (AD).
The authors of this study demonstrate that the risk of Alzheimer’s disease is increased by 43-to-51% among those who had used benzodiazepines in the past. The study was published in the British Medical Journal (BMJ).
There was a dose-effect relation between benzodiazepine use and the increased risk of Alzheimer’s disease. Moreover, long term use or the use of long acting benzodiazepines was linked to higher risk.
Of note, the results from this study are consistent with those of five previous studies. Previous research links adverse effects of benzodiazepine use with mild cognitive impairment and limitation in cognitive reserve capacity. In the elderly, a higher frequency of skeletal fractures has been recorded.
Now, the American Geriatrics Society lists benzodiazepines as inappropriate drugs for older adults, in accordance with their unwanted cognitive side effects. Yet almost 50% of older adults continue to use these drugs.
According to the authors of this study “benzodiazepine prescription in older people should comply with good practice guidelines – that is, the shortest duration with a preference for formulations with a short half life”.
Source: BMJ 2014; 349:g5205 doi: 10.1136/bmj.g5205 (Published 9 September 2014)
A 2017 studyfound that the risk of dying increases 40% for Alzheimer’s disease patients who are prescribed benzodiazepines for symptoms such as anxiety, agitation, and insomnia. Of note, the association between use of the drugs and death, an adjusted hazard ratio of 1.4, began with initiation of use. Further analysis found that benzodiazepine use was associated with an increased risk of death but benzodiazepine-related drug use was not, according to the report.
As per the authors of this review the possible mechanisms by which BZDs increase the risk of cognitive loss and AD include:
The higher activity at the α1GABAA receptors induced by positive allosteric modulation at the BZD site is responsible for spatial learning and memory incapacitation in preclinical models.
It is conceivable that BZDs influence cognition and probably increase the risk of AD acting through hippocampal α5GABAA, while Z-drugs (α5GABAA-independent) confer a lower risk.
In addition, the neuroinflammatory process is per se a risk factor for AD. The brain microglia play a prominent role in neuroinflammation, and it is associated with the secretion of pro-inflammatory cytokines. Likewise, α5GABAA receptor activity is enhanced by the inflammatory process, a fact that is probably critical in inflammation-induced memory deficits.
The authors conclude that not enough data are available to ensure a causal relation between psychotropic drugs and cognitive loss. Moreover, a controversial question remains: is it safe to prescribe BZDs and Z-drugs to improve sleep in older patients, despite the potential cognitive loss risk? The authors believe that there are enough data supporting an extremely cautious attitude with Z-drugs and the avoidance of BZD prescription in elderly people with AD.
A 2020 editorial concluded: There is little doubt that benzodiazepines, like other sedative hypnotics, may be associated with impaired cognition, usually mild, in a dose-dependent fashion. Usual recommendations are for the use of only short half-life benzodiazepines at low doses and, if clinically possible, for brief periods of time. We will await future studies regarding benzodiazepine’s (and other medications) possible associations with the development of late-life cognitive disorders. “Until then, we must assume that appropriate use of benzodiazepines will not lead to the development of Alzheimer’s disease”.
A 2022 article found little evidence of a causal relation between BZD use and dementia risk. Nonetheless, providers should limit the extended use in elderly populations.
A 2023 systematic review indicates that the use of BDZs results in increased cognitive impairment in the AD patient. The possible reasons for this include:
a high rate of side effects such as amnesia, confusion, and sedation;
increased GABAergic tone that, in turn, results in decreased cholinergic tone due to reduced acetylcholine release;
possible increase in neurodegeneration due to increased synthesis of α42 (a form of amyloid predisposed to senile or neuritic plaque formation);
an increased dual risk of worsening cognitive impairment and impairment in activities of daily living, patient mortality, and falls with potential hip fracture;
and significantly increased risk of worsening cognitive decline due to the wrong choice of BDZ from a pharmacokinetic point of view, dosage (high), and timing of drug therapy (prolonged for 3 or even 6 months).
Thus, the authors concluded that for the reasons stated above, BDZs are effective but unsafe drugs, which is why they are still administered for the treatment of BPSDs as an off-label regimen. Without resolving this for older patients with AD, this remains an unmet medical need.